Jump to content

Hypochloremia help...

Kitty Hawk specializes in hospice, ortho,clinical review.

Hi...

This is a q given by our instructor:

A person brought to ER w/gun shot wound, shallow breathing and in shock. Would his serum electrolyte results indcate that he is hyperchloremic or hypochloremic?

Her answer is hyperchloremia but I have F/E made incredibly easy and even in Potter and Perry I can't find anything to back this either way. In F/E made easy it says a symptom of hypochloremia is slow shallow breathing...however when I look up hyperchloremia it states that a symptom would be tachypnea and rapid respirs...so I'm confused.

THX

SaraO'Hara specializes in LTC, Subacute Rehab.

When I break this down... chloride is a negative ion, therefore an excess would throw the blood pH more toward acidity.

People hyperventilate to blow off excess acidity; conversely, hypoventilation can cause acidosis.

Perhaps she means that the shallow respirations would be a cause rather than a manifestation of the hyperchloremia?

Just a thought

Daytonite specializes in med/surg, telemetry, IV therapy, mgmt.

Quite by your good fortune I have been working on electrolyte charts to eventually post on allnurses. They just aren't all completed yet. Chloride levels increase and decrease proportionately with sodium and inversely with bicarbonate. Chloride disturbances never occur alone and are always accompanied by other electrolyte disturbances, usually in the sodium and bicarb. Chloride is active in maintaining the body's water balance. With hyperchloremia you are going to see the signs of fluid volume excess in the body and just the opposite with hypochloremia. The primary signs and symptoms of hyperchloremia are:

  • deep, rapid breathing (Kussmaul's respirations)
  • tachypnea
  • hypertension
  • weakness
  • diminished cognitive ability
  • agitation
  • pitting edema
  • dyspnea
  • possible coma

Treatment for hypercholermia involves giving sodium bicarb and diuretics to get rid of the excess fluid volume. I think your instructor has made an error and you ought to challenge her on it.

Why would a gunshot victim have too much fluids though? It seems to me that it would be fluid loss and therefore hypo?

I love reading your posts and I can't wait for these charts! I'm a new LPN student and I'm already revieiwing electrolytes, acid-base balance, etc.

There is just so much to learn.

Cardigan2

Quite by your good fortune I have been working on electrolyte charts to eventually post on allnurses. They just aren't all completed yet. Chloride levels increase and decrease proportionately with sodium and inversely with bicarbonate. Chloride disturbances never occur alone and are always accompanied by other electrolyte disturbances, usually in the sodium and bicarb. Chloride is active in maintaining the body's water balance. With hyperchloremia you are going to see the signs of fluid volume excess in the body and just the opposite with hypochloremia. The primary signs and symptoms of hyperchloremia are:

  • deep, rapid breathing (Kussmaul's respirations)
  • tachypnea
  • hypertension
  • weakness
  • diminished cognitive ability
  • agitation
  • pitting edema
  • dyspnea
  • possible coma

Treatment for hypercholermia involves giving sodium bicarb and diuretics to get rid of the excess fluid volume. I think your instructor has made an error and you ought to challenge her on it.

SaraO'Hara specializes in LTC, Subacute Rehab.

Why would a gunshot victim have too much fluids though? It seems to me that it would be fluid loss and therefore hypo?

With some electrolyte excesses, eg hypernatremia, the body retains water to maintain a relative balance.

Daytonite specializes in med/surg, telemetry, IV therapy, mgmt.

Why would a gunshot victim have too much fluids though? It seems to me that it would be fluid loss and therefore hypo?

Well, I think that's a very good question. The scenario says the patient has "shallow breathing and in shock". People in shock are usually hypovolemic and hypotensive. Hypovolemia is an underlying pathophysiologic cause of hypochloremia. That's why I think, as does the OP, that the instructor has made a boo-boo here and needs to be challenged on it.

Chloride and sodium exist as buddies together in the body. Chloride is kind of a sissy electrolyte and pretty much responds to what it's buddies sodium and bicarb are doing. Water always follow sodium. So, if you are seeing elevated chloride levels, it's a good bet that sodium levels are also elevated. If sodium levels are elevated, the patient will be showing signs and symptoms of hypervolemia (retaining water). Ergo, with elevated chloride you are also going to see signs and symptoms of water retention and hypervolemia. :thankya: That does not seem to be the case in this scenario, does it?

So the answer is most likely Hypo, correct? I was reading it backwards I think and thought you were explaining why it was Hyper..... I couldn't wrap my brain around the rationale. NOW I THINK I GET IT!!!

I tried to look this up and the only thing I could find about this that may be relevant is that upwards of 80% of ICU pts may end up with hyperchloremia from use of NS and 1/2 NS but again, this is not until treatment, not upon admit.

Also I would assume that the location of the gunshot would be quite relevant. If it affected the brain, the electrolytes would be all over the place, kidneys may shut down, etc. If affected the kidneys directly then it could indded affect the F&E as well.

If you ask me, there is not enough information in the question your professor asked.

Thank you Daytonite, I really appreciate your help. You know, I still think you should be compiling all that stuff for a book! It would be a best seller even if only ppl on here bought it!

Kitty Hawk specializes in hospice, ortho,clinical review.

Well, I think that's a very good question. The scenario says the patient has "shallow breathing and in shock". People in shock are usually hypovolemic and hypotensive. Hypovolemia is an underlying pathophysiologic cause of hypochloremia. That's why I think, as does the OP, that the instructor has made a boo-boo here and needs to be challenged on it.

Chloride and sodium exist as buddies together in the body. Chloride is kind of a sissy electrolyte and pretty much responds to what it's buddies sodium and bicarb are doing. Water always follow sodium. So, if you are seeing elevated chloride levels, it's a good bet that sodium levels are also elevated. If sodium levels are elevated, the patient will be showing signs and symptoms of hypervolemia (retaining water). Ergo, with elevated chloride you are also going to see signs and symptoms of water retention and hypervolemia. :thankya: That does not seem to be the case in this scenario, does it?

Thank you! I love the "sissy" anology. My instructor taught us in terms of "buddies" and "enemies" and it def helps, but she didn't go into Cl at all...however her q is another story! :confused: I was thinking just when I thought this stuff is making some sense she throws a q in there like that, I was thinking even "House" has more to go on! :D You know, throw me a bone...give me a lab value at least for that one!

I may see her tomorrow (tomorrow is our final for the 2nd semester then we have a week off) so I'll ask her for her logic and let you know if I can, I'm glad I'm not going crazy for my understanding of it. :uhoh21: But that's exactly the info I was getting...it won't occur alone, so I wasn't getting it.

Daytonite, I would love to have a copy of that chart...will it be a "sticky" or could I just do a forum search for "electrolyte" and I'll find it? When the semester starts, sometimes it's weeks before I get back to this site unless I'm looking for something specific so I'm afraid I'll miss the chart when you post it!

Another q which may be :doh: but...are phosporus and phospate the same thing? On one hand I'm finding that they are...but phosphate is the po4 (phosphorus w/4 o's right?) and in the buddy vs enemy thing, I'm getting that phosphorus is a "buddy" for Ca, but phospate is an enemy!...Can you explain please?

Thanks to all

Daytonite specializes in med/surg, telemetry, IV therapy, mgmt.

i only have half of the charts completed. there are 6 electrolytes (sodium, potassium, chloride, calcium, magnesium and phosphorus) and each chart takes up one page and includes both the hypo- and hyper- symptoms of each electrolyte. what's slowing me up is getting the pathophysiology of the symptoms of each nailed down correctly. also, as you might be aware, there are some symptoms that are identical for both hyper- and hypo- forms of the various electrolytes and i'm trying to get that straightened out as to why. i've been reading metheny (fluid & electrolyte balance: nursing considerations, 4th edition) like crazy and trying to work this problem out.

when they are completed i will probably put the link to them on post #24 of this thread: https://allnurses.com/forums/f205/pathophysiology-p-fluid-electrolyte-resources-145201.html

Guest
This topic is now closed to further replies.
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.